From Shock to Sprinklers: A Rare Case of Polyuria in the ICU
- Fluid, Electrolyte, Acid-Base Disorders: Clinical - II
November 04, 2023 | Location: Exhibit Hall, Pennsylvania Convention Center
Abstract Time: 10:00 AM - 12:00 PM
Category: Fluid, Electrolytes, and Acid-Base Disorders
- 1102 Fluid, Electrolyte, and Acid-Base Disorders: Clinical
- Moreno-Ortiz, Juan Pablo, UC Davis Health, Sacramento, California, United States
- Hamdan, Hiba, UC Davis Health, Sacramento, California, United States
- Sheely, Dana, UC Davis Health, Sacramento, California, United States
- Ananthakrishnan, Shubha, UC Davis Health, Sacramento, California, United States
Arginine vasopressin deficiency (AVD), previously known as central diabetes insipidus, is most commonly idiopathic, a result of a tumor, neurosurgery, or trauma. Here, we present a case of massive polyuria caused by transient vasopressin deficiency in an ICU patient after discontinuation of therapeutic vasopressin used for septic shock.
A 56-year-old man with a history of COPD, AIDS, R ear Squamous Cell Carcinoma, was admitted for COPD exacerbation. His course was complicated by respiratory failure requiring mechanical ventilation and septic shock due to R ear infection, managed with vasopressin. When stopped after two days, urine output went from an average of 1.5 to a peak of 8.2 L/day, associated with serum sodium rise from 130 to a peak of 148 mmol/L. Urine osmolality reached a nadir of 57 mOsm/kg and serum copeptin level was 3 pmol/L. Concerned for AVD, IV vasopressin was restarted and desmopressin was trialed, both resulting in resolution of polyuria, urine osmolality peaking at 547 mOsm/kg, and normalization of serum sodium. Oral desmopressin was initiated. ACTH, AM Cortisol, LH, TSH and prolactin levels were normal. Brain MRI did not reveal structural abnormalities. After eight days of serum sodium 135-145 mmol/L and urine output 2-3L/day, desmopressin was tapered off and patient was discharged. Sodium levels off desmopressin 12 days later were stable. Further review of his chart revealed a similar presentation following cessation of vasopressin during a hospitalization for septic shock five years prior, resolving without intervention.
Vasopressin is released by the posterior pituitary gland in response to thirst, hyperosmolality, and hypotension. Analogs are used to treat catecholamine-resistant shock, and abrupt cessation has been reported to lead to transient AVD. Neurosurgical and cardiothoracic surgical patients have been reported to be at risk. We present a case of AVD in sepsis. Prior case series have proposed downregulation of V2 receptors as a mechanism for the polyuria and hypernatremia, however, a low normal copeptin level in the face of hypernatremia suggests that suppression of endogenous arginine vasopressin is a more likely process. Given the recurrent nature of AVD in this patient, future research is needed to identify predisposing factors.